The man remained with the "donut-shaped" holes in vision after lowering the recommended dose of Viagra by 10 times

A man who drank too much sildenafil, the active ingredient of Viagra, remained with the "donut-shaped sight" in his vision.

After drinking a bottle of the liquid, used to treat erectile dysfunction, the man in his mid-1950s began to see the strange shape.

After two months, he went to a Massachusetts Eye and Ear doctor in Boston who told him he had problems with the retina – the sensitive part of the eye light.

It is not known if the man, who was not mentioned in the JAMA Ophthalmology report, has ever recovered because there is no treatment for the condition.

Viagra can be administered on prescription and purchased at the counter and previous research has linked an overdose of the drug to disorders of vision.

According to a JAMA report, a man from the Mass in the mid-1950s who drank too much of sildenafil, the active ingredient in Viagra, lost his sight.

The man took approximately ten times the maximum recommended amount of sildenafil, according to the report, by drinking 30 ml at one time.

The bottle contained 750 milligrams of the drug for erectile dysfunction, compared to the recommended average dose of 50 mg.

After complaining about photophobia – a sensitivity to light, the inability to see in low light and the circular shapes in his vision, the tests confirmed that there was harm.

Retinal cells are in the back of the eye and convert light into messages for the brain, which creates a visual perception.

WHAT ELSE HAS BEEN CONNECTED VIAGRA USE?

Loss of hearing

In 2011, Viagra and similar impotence medications were linked to hundreds of sudden hearing loss cases worldwide.

The research published in The Laryngoscope magazine said it was not clear how long the problems lasted, but this type of hearing loss – more commonly due to infections and exposure to loud noises – usually causes permanent damage in one third of cases.

Skin cancer

In 2014, US researchers found that men who used Viagra had an extra 84% chance of getting melanoma, the most deadly form of skin cancer.

It is thought that the drug for impotence can influence the same genetic mechanism that allows skin cancer to become more invasive.

They are not able to repair themselves and cell degeneration is normally a cause of blindness.

The patient did not return for follow-up appointments, according to the report, written by the doctor who treated him, Dr. Hilary Brader.

Viagra works by increasing the flow of blood to the penis by inhibiting an enzyme called phosphodiesterase 5 (PDE5), helping men achieve erection.

But also another related enzyme, type 6 phosphodiesterase (PDE6), is inhibited.

This is found in the cells of the retina and, in high doses, it is believed to cause the accumulation of a molecule that is toxic to the cells, the report states.

It is not the first time that sildenafil and impaired vision have been linked.

Previous research on humans suggests that only double the dose can cause problems.

In a 2014 study published in Experimental Eye Research, 50% of healthy men who took 200 mg instead of 100 mg experienced temporary visual disturbances.

Australian researchers have also said that the drug could permanently affect the vision of men with a hereditary eye condition, retinitis pigmentosa, after a study on mice.

The most common side effects of Viagra are headache, nausea, hot flashes and dizziness.

But many men have no side effects or only mild, according to the NHS.

The dott. Brader decided to publish the case to inform the doctors' eyes.

He told Live Science: "Because it is a drug of common use, I thought it was important for the ophthalmic community to know our findings.

"I'm sure others have seen similar cases, even if the mechanism of toxicity was not as obvious as in our case."

MailOnline contacted the manufacturer of Viagra, Pfizer, for comment.

Their website reports that abnormal vision, such as changes in color vision (such as having a blue tinge) and blurred vision, are "common side effects".

In rare cases, sudden loss of vision in one or both eyes may be a sign of a serious eye problem called nonarteritic anterior ischemic optic neuropathy (NAION).

Leave a comment

Send a Comment

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.